Antibodies May Form with Use of Heparin
Heparin-induced thrombocytopenia (HIT) occurs when a patient receives heparin, a blood-thinning medication, and subsequently forms antibodies against heparin and the platelet factor-4 (PF4) complex. Immune complexes of heparin-induced thrombocytopenia antibodies and platelet factor-4/heparin bind to the surface of platelets and cause platelet activation.
These activated platelets adhere to the blood vessel lining, promoting clotting activity. Platelets activated by heparin-induced thrombocytopenia antibodies increase the release and surface expression of platelet factor-4. As a result, even more platelet activation takes place. When this occurs, the platelets aggregate or clump together, resulting in platelet usage and a fall in the patient’s platelet count (thrombocytopenia).
Damage to the blood vessel wall and platelet clumping associated with heparin-induced thrombocytopenia can lead to blood clots despite the presence of heparin. It is unclear why some patients treated with heparin develop this problem.
Heparin-induced thrombocytopenia may occur in 1% to 3% of individuals receiving heparin for a week or more. Heparin-induced thrombocytopenia is most often found in the following groups:
- Persons with cardiovascular disease and interventions
- Patients undergoing orthopedic surgery
- Very sick hospitalized patients
DEVELOPMENT OF HEPARIN-INDUCED THROMBOCYTOPENIA
The fall in platelet count with heparin-induced thrombocytopenia most commonly develops five to seven days after the start of heparin for the first time. However, heparin-induced thrombocytopenia may occur within one to three days in patients who have been previously given heparin or sensitized in the recent past, usually within the previous three months.
TREATING HEPARIN-INDUCED THROMBOCYTOPENIA
The diagnosis of heparin-induced thrombocytopenia requires stopping of all forms of heparin, including removal of heparin-coated catheters or use of low molecular weight heparins. Once heparin is stopped, the platelet count should begin to increase in two to five days.
Even after the heparin is stopped, the patient continues to be at high risk of heparin-induced thrombocytopenia-related clotting for the next 30 days. Because of this clotting risk, the patient often needs alternative anticoagulation, depending on his or her clinical circumstances. Use of oral anticoagulation with warfarin alone should not be used in patients with this condition because of the high risk of developing warfarin-induced skin necrosis and gangrene in the veins of the limbs.